Initial Posting: 11/14/2015    Last Update: 5/22/2019
Answer: As discussed below, a wide variety of dietary supplements may cause damage to the liver. Use the links to get detailed information about each.
Supplements containing green tea extractare the subject of many reports of liver toxicity. Several cases of liver toxicity have also association with green tea "infusions." There is only one reported case of liver toxicity from drinking brewed green tea.
A number of reports suggest kava, often taken for anxiety or insomnia, may cause liver damage. Occasionally, liver damage has been reported even with normal doses. For this reason, some countries have banned the sale of kava - although it is still available in the U.S.
Three cases of acute hepatitis have been reported with the use of CLA (conjugated linoleic acid) supplements - which are used for slimming.
Several cases of liver failure, one of which required a liver transplant, have been linked with drinking noni, although it was not conclusively determined that noni was the cause.
Too much vitamin A can cause liver damage, as can high doses of niacin. (Be aware that energy drinks and shots often contain high doses of niacin, and a case of acute hepatitis due to excessive intake of niacin from energy drinks has been reported.)
Like prescription statins, red yeast rice (which naturally contains lovastatin) can alter liver function.
High doses of CBD (cannabidiol) may cause abnormal results on liver-function tests. (CBD has also been reported to cause elevated liver enzymes in dogs).
There are several reports of black cohosh causing liver injury or autoimmune hepatitis, however it's not clear whether it these were due to the black cohosh itself, or a contaminant in the product. Similarly, cases of liver injury have been reported with other herbs such as valerian and skullcap, although it's possible they were contaminated with germander, another herb known to be toxic to the liver.
Be aware that comfrey, which is known to be toxic to the liver when taken orally, can also be absorbed through the skin. This is important to know since comfrey is sometimes used in preparations on the skin to treat pain or swelling (see the Encyclopedia about comfrey for more information).
Butterbur, an herb that may be helpful for migraines and seasonal allergies, contains liver-toxic compounds. Although these compounds are typically removed from butterbur products, a small amount may remain. Therefore, to be safe, people with severe liver disease should avoid this herb.
Also be aware that the FDA has found a number of supplements, often promoted for muscle enhancement (such as Tri-Methyl Xtreme and Mass Destruction) to contain undeclared steroids, which can cause liver damage. (See the Warnings section for more).
On a positive note, some evidence suggests milk thistle extract may help protect the liver from certain toxins -- although be aware that milk thistle which is not properly produced can contain toxins which are potentially harmful to the liver.
See the Encyclopedia articles about Liver Disease and Liver Cirrhosis for more information. Also see the LivTox database from the National Institutes of Health for more information about herbs and supplements which may cause liver damage.